EconPapers    
Economics at your fingertips  
 

Conic tangency equations and Apollonius problems in biochemistry and pharmacology

Robert H. Lewis and Stephen Bridgett

Mathematics and Computers in Simulation (MATCOM), 2003, vol. 61, issue 2, 101-114

Abstract: The Apollonius Circle Problem dates to Greek antiquity, circa 250 b.c. Given three circles in the plane, find or construct a circle tangent to all three. This was generalized by replacing some circles with straight lines. Viéte [Canon mathematicus seu Ad triangula cum adpendicibus, Lutetiae: Apud Ioannem Mettayer, Mathematicis typographum regium, sub signo D. Ioannis, regione Collegij Laodicensis, p. 1579] solved the problem using circle inversions before 1580. Two generations later, Descartes considered a special case in which all four circles are mutually tangent to each other (i.e. pairwise). In this paper, we consider the general case in two and three dimensions, and further generalizations with ellipsoids and lines. We believe, we are the first to explicitly find the polynomial equations for the parameters of the solution sphere in these generalized cases. Doing so is quite a challenge for the best computer algebra systems. We report later some comparative times using various computer algebra systems on some of these problems. We also consider conic tangency equations for general conics in two and three dimensions.

Keywords: Conic tangency equations; Apollonius problems; Medial axis; Polynomial system (search for similar items in EconPapers)
Date: 2003
References: View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378475402001222
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:matcom:v:61:y:2003:i:2:p:101-114

Access Statistics for this article

Mathematics and Computers in Simulation (MATCOM) is currently edited by Robert Beauwens

More articles in Mathematics and Computers in Simulation (MATCOM) from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:matcom:v:61:y:2003:i:2:p:101-114